Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Metallic taste after novacaine

03/14/2008

Question:

I had a root canal which was unsuccessful and the tooth had to be pulled the same day. I had injections of Novacaine for the root canal and more Novacaine was administered 2 hours later for the extraction. The site healed well, but I have had a metallic taste in my mouth since 3 days later, which was about 5 weeks ago.

Answer:

Thank you for your question.

If this was a result of local anesthesia, I suspect it would have occurred immediately after the local anesthesia wore off, and likely there would have been residual tongue numbness or altered sensation. Some of the nerves that carry taste run directly with the nerve that carries touch and pain sensation to the front two thirds of the tongue. This would only be affected if a lower tooth was treated. There are other reasons for this to occur that may not be directly related to the procedure.

I do not know your age or medical history but if this persists, you should contact your dentist and possibly a specialist in taste and smell if you live in a major city. Otherwise, a neurologist could be contacted. This altered sense may resolve with time as well.

I hope this helps.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University